Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 203, NWS Jackson, KY

June 11, 20114 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 11, 2011, 2:45 PM EDT for 4 counties in Kentucky. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 2:45 PM EDT (18:45 UTC)
Expired
Jun 11, 2011, 3:30 PM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 42 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:26 PM EDTHAIL 1Wind Cave, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS53 KJKL 111845
SVRJKL
KYC065-109-129-189-111930-
/O.NEW.KJKL.SV.W.0203.110611T1845Z-110611T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN LEE COUNTY IN SOUTHEAST KENTUCKY...
  OWSLEY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 330 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OLD ORCHARD...OR 10 MILES
  WEST OF BEATTYVILLE...AND MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE
  HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  BEATTYVILLE...BOONEVILLE...PINNACLE...OLD ORCHARD...ARVEL...TURKEY
  FOOT...WILLOW SHOALS...NEW ZION...YELLOW ROCK...BANFORD...
  EARNESTVILLE...HEIDELBERG...CRESSMONT...WILD DOG...CARYTON...BELLE
  POINT...DELVINTA...IDA MAY...WHITE ASH AND PROCTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3752 8404 3768 8392 3753 8357 3751 8359
      3750 8358 3733 8370
TIME...MOT...LOC 1844Z 301DEG 15KT 3755 8388
WIND...HAIL 60MPH 0.88IN

$$

GREIF
3 follow-up statements
710 
WWUS53 KJKL 111858
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT SAT JUN 11 2011

KYC065-109-129-189-111930-
/O.CON.KJKL.SV.W.0203.000000T0000Z-110611T1930Z/
ESTILL KY-LEE KY-JACKSON KY-OWSLEY KY-
258 PM EDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OWSLEY...
NORTHEASTERN JACKSON...SOUTHERN LEE AND SOUTHEASTERN ESTILL COUNTIES
UNTIL 330 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR BANFORD...OR 8 MILES SOUTHWEST
OF BEATTYVILLE...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELVINTA...IDA MAY...BELLE POINT AND WHITE ASH AROUND 305 PM EDT.
  VINCENT...TRAVELLERS REST...CORGLETON AND PROCTOR AROUND 310 PM
  EDT.
  PEBWORTH AND STURGEON AROUND 315 PM EDT.
  LEVI...SCOVILLE...ENDEE AND LOWER BUFFALO AROUND 320 PM EDT.
  TURIN AROUND 325 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3753 8394 3764 8385 3753 8358 3751 8359
      3750 8358 3733 8370
TIME...MOT...LOC 1858Z 301DEG 15KT 3752 8382
WIND...HAIL 60MPH 0.75IN

$$

GREIF
485 
WWUS53 KJKL 111910
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT SAT JUN 11 2011

KYC065-109-129-189-111930-
/O.CON.KJKL.SV.W.0203.000000T0000Z-110611T1930Z/
ESTILL KY-LEE KY-JACKSON KY-OWSLEY KY-
310 PM EDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OWSLEY...
NORTHEASTERN JACKSON...SOUTHERN LEE AND EXTREME SOUTH CENTRAL ESTILL
COUNTIES UNTIL 330 PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR BANFORD...OR 8 MILES SOUTHWEST
OF BEATTYVILLE...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESSMONT...WILD DOG...CARYTON AND HEIDELBERG AROUND 315 PM EDT.
  DELVINTA...IDA MAY...BELLE POINT AND WHITE ASH AROUND 320 PM EDT.
  VINCENT...TRAVELLERS REST AND CORGLETON AROUND 325 PM EDT.
  LEVI...PEBWORTH...SCOVILLE AND TURIN AROUND 330 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3733 8370 3753 8394 3762 8380 3753 8358
      3751 8359 3750 8358
TIME...MOT...LOC 1910Z 301DEG 15KT 3752 8383
WIND...HAIL 60MPH 0.75IN

$$

GREIF
262 
WWUS53 KJKL 111930
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT SAT JUN 11 2011

KYC065-109-129-189-111940-
/O.EXP.KJKL.SV.W.0203.000000T0000Z-110611T1930Z/
ESTILL KY-LEE KY-JACKSON KY-OWSLEY KY-
330 PM EDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR OWSLEY...NORTHEASTERN
JACKSON...SOUTHERN LEE AND EXTREME SOUTH CENTRAL ESTILL COUNTIES IS
BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3733 8370 3753 8394 3762 8380 3753 8358
      3751 8359 3750 8358
TIME...MOT...LOC 1930Z 301DEG 15KT 3748 8374

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:39 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 11, 1:39 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SAT JUN 11 2011

.SHORT TERM.../THE REST OF TODAY/

SCATTERED SHOWERS AND TSTMS MOVING THRU THE AREA THIS MORNING ARE ON
THE DECLINE...THOUGH STILL EXPECTING A FEW HIT AND MISS POP UPS THIS
MORNING. A HEALTHY BAND OF CONVECTION OVER WRN KY ASSOCIATED WITH A
WEAK...PRE FRONTAL TROF ANALYZED IN THE 14Z SFC ANALYSIS IS EXPECTED
TO BECOME MORE ORGANIZED AS IT TRAVERSES THE COMMONWEALTH EARLY THIS
AFTERNOON. SPC HAS DROPPED US FROM THE SLIGHT RISK FOR TODAY...THOUGH
STILL SEEING ENOUGH SIGNALS TO SUGGEST ANOTHER ROUND OF STRONG
STORMS IS ON TAP FOR THE COAL FIELDS THIS AFTERNOON...AND HAVE
BUMPED EVERYONE UP INTO HIGH END CHANCE POPS FOR TODAY WITH LIKELY
POPS IN OUR NRN COUNTIES THRU THE EVENING. TEMPS GENERALLY LOOK ON
TRACK AND AFTERNOON HIGHS IN THE UPPER 80S TO LOW 90S APPEAR TO BE
GOOD TO GO.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY/

CURRENT CONVECTION IS FOCUSED NORTH OF THE OHIO RIVER. ISOLATED
SHRA/TSRA ACROSS SOME OF OUR NRN COUNTIES AND THE ONLY CLOUDS ARE IN
CONNECTION WITH ONGOING CONVECTION. VALLEY FOG A CONCERN THIS MORNING
SHOULD BURN OFF QUICKLY WITH THE RISING SUN. AN APPROACHING COLD
FRONT WILL SINK TO THE SOUTH ACROSS THE REGION BRINGING MORE WIDE SPREAD
SHRA/TSRA TO ERN KY THIS AFTERNOON AND TONIGHT. MAY BE SOME LINGERING
PCPN EARLY SUNDAY BEFORE WE ENTER ANOTHER DRY SPELL. HIGH TEMPS TODAY
WILL BE OUR LAST SHOT AT LOWER 90S FOR A FEW DAYS AS THE COLD FRONT
WILL DROP TEMPS TO MORE NORMAL VALUES IN THE MID 80S.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

THE EXTENDED FORECAST BEGINS WITH THE SURFACE FRONT PUSHED SOUTH OF
THE KY/TN BORDER. THE UPPER LEVEL PATTERN APPEARS TO BE IN A
PROGRESSIVE STATE AND GIVEN THE SPEED OF THE FEATURES MOVING
THROUGH...THE MODELS ARE HANDLING IT QUITE WELL SO DID GO WITH AN
OVERALL COMPROMISE. WILL KEEP THE AREA DRY FOR NOW ON MON AND TUE
DUE TO THE FRONT JUST PASSING THROUGH LEAVING A STRONG CAP AND
LACKING ANY SIGNIFICANT TURNING IN THE ATMOSPHERE. THE NEXT SOLID
FEATURE APPEARS WED WITH A CLOSED UPPER LEVEL LOW AND A STRONG
BOUNDARY AT THE SURFACE SO KEPT MID CHANCE POPS IN FOR WED AND SLIGHT
CHANCE FOR THU BEFORE DRYING OUT AGAIN ON FRIDAY.

OVERALL...THE BEST CHANCE FOR SIGNIFICANT WEATHER WILL BE WED.
TEMPERATURES ARE ON TRACK AND NEEDED LITTLE TWEAKING. A FORECAST
CLOSE TO NORMAL VALUES APPEARS TO BE THE RIGHT WAY TO GO IN THE
EXTENDED DUE TO TRENDS OF MOS VALUES LATELY.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND TSTMS DURING
THE PERIOD...HOWEVER EXACT TIMING OF THE FRONTAL PASSAGE AND STRENGTH
OF ENSUING STORMS HAS BECOME DIFFICULT TO NAIL DOWN. CURRENT THINKING
IS THAT THE FRONT WILL CROSS THE AREA OVERNIGHT...WHEN INSTABILITY IS
LIMITED AND THE CHANCES FOR STRONG STORMS AFFECTING THE TAF SITES
WILL ALSO BE LIMITED. HAVE USED VCTS AROUND THE SOUTHERN TERMINALS
WITH A TEMPO FOR TSTMS AT JKL FOR THE REMAINDER OF THE AFTERNOON.
CIGS WILL BE INCREASING AND LOWERING OVERNIGHT AS THE FRONT
APPROACHES...BUT SHOULD GENERALLY REMAIN VFR. UNCERTAINTY CONTINUES
OVERNIGHT WITH REGARDS TO POTENTIAL VSBY RESTRICTIONS...AS WINDS
BECOME LIGHT AND TEMPS ARE PROJECTED TO REACH THEIR CROSS OVER. HAVE
STAYED MIDDLE OF THE ROAD HERE FOR NOW WITH MVFR FOG DEVELOPING AFTER
MIDNIGHT...AND A PERIOD OF IFR POSSIBLE AROUND LOZ TOWARDS DAWN.
WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BY TOMORROW MORNING...AND
SHOULD EFFECTIVELY TAKE CARE OF ANY FOG ISSUES THAT DEVELOP OVERNIGHT
WITH BKN TO OVC CIGS LINGERING AROUND THE M/VFR RANGE THRU THE
REMAINDER OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY/MB
LONG TERM....DUSTY
AVIATION...MB
Hazardous weather outlook, Jun 11, 10:25 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EDT SAT JUN 11 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1025 AM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND
OVERNIGHT. THE STRONGEST STORMS MAY CONTAIN HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING AND AGAIN FROM LATE
TUESDAY NIGHT THROUGH EARLY THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER
THIS WEEKEND TO THE NATIONAL WEATHER SERVICE IN JACKSON...OR THEIR
LOCAL LAW ENFORCEMENT.

DUSTY/MB

In the hours before

Special weather statement, Jun 11, 2:42 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT SAT JUN 11 2011

KYZ058-069-111-114-111930-
ESTILL-LEE-JACKSON-OWSLEY-
242 PM EDT SAT JUN 11 2011

...A COUPLE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT SATURDAY AFTERNOON...

   SOUTHERN ESTILL...
   LEE...
   NORTHERN JACKSON AND
   OWSLEY.

AT 241 PM EDT...A PAIR OF STRONG THUNDERSTORMS WERE LOCATED NEAR OLD
ORCHARD...OR 10 MILES WEST OF BEATTYVILLE...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BANFORD AROUND
250 PM EDT...CRESSMONT AROUND 255 PM EDT...IDA MAY AROUND 300 PM
EDT...PEBWORTH AROUND 305 PM EDT AND LOWER BUFFALO AROUND 310 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:26 PM EDTSevere Thunderstorm WarningJKLJackson, Lee, Owsley64 min
Jun 11, 3:32 PM EDTAreal Flood AdvisoryJKLClay, Estill, Jackson, Laurel, Lee, Owsley and 1 more2 hr
Jun 11, 4:16 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Knox, Laurel, Leslie, Owsley and 3 more2 hr
Jun 11, 4:24 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Leslie, Owsley, Perry51 min
Jun 11, 4:29 PM EDTSevere Thunderstorm WarningJKLMagoffin, Menifee, Morgan, Wolfe46 min
Jun 11, 4:57 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Morgan, Powell, Rowan33 min
Jun 11, 5:01 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Perry44 min
Jun 11, 5:26 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike49 min
Jun 11, 6:08 PM EDTSevere Thunderstorm WarningJKLPike37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.